Mississippi, 2002Flash Flood in Mississippi, August 5, 2002
August 5, 2002 · NWS JAN · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 5, 2:00 PM CST, 3 hours earlier.
Area forecast discussion, Aug 5, 2:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT MON AUG 5 2002
FORECAST HIGHLIGHTS...CENTER OF TD BERTHA NOW MOVING W JUST S OF
KMCB...HEAVY RAIN OPPORTUNITY SWRN MS TONIGHT WITH RETURN TO
SCATTERED SHRA/TSRA TUESDAY. A WEAKENING FRONT DROPS SWD ACROSS THE
CWFA WEDNESDAY NIGHT/THURSDAY FOLLOWED BY SLIGHTLY DRIER AIR FRIDAY
BUT MORE WIDESPREAD RAIN/TSRA RETURNS LATE IN THE WEEKEND WITH
STRONG NWLY FLOW SHORTWAVE.
IN THE SHORT TERM...THE PROGGED WLY TURN OF TD BERTHA FINALLY TOOK
PLACE THIS AFTERNOON WITH THE CENTER REMAINING JUST S OF KMCB. THE
FORWARD MOTION PROGGED TO INCREASE THIS EVENING AND WILL KEEP HEAVY
RAIN MENTIONED THROUGH MIDNIGHT FOR SWRN PORTIONS OF MS. SINCE 3
HOUR FFG STILL ABOVE 3 INCHES IN THOSE AREAS...HAVE OPTED TO JUST
MENTION LOCALLY HEAVY RAINS OF 2 TO 4 INCHES OVER NEXT 12 HOURS OR
SO. ANY LOCALIZED FLOODING WOULD APPEAR TO BE MINIMAL AS THE
NOCTURNAL CONSOLIDATION AROUND THE TD SHOULD OCCUR BETWEEN KHEZ AND
KPOE... UNLESS BERTHA STALLS OUT COMPLETELY. THAT PLACES THE CENTER
IN CENTRAL LA BETWEEN MIDNIGHT AND 3 AM TAKING OUR CWFA OUT OF THE
HEAVY RAIN ZONE.
ON TUESDAY...TEMPORARY DRYING OUT IN THE WAKE OF BERTHA AS ELY WINDS
MAINTAINED IN THE LOW LEVELS. EXPECT ONE DECENT WARMUP DAY ON
WEDNESDAY BEFORE A COLD FRONT DIVES SWD DOWN THE MS VALLEY REACHING
OUR CWFA WEDNESDAY AFTERNOON(A BIT SLOWER THAN MAN/MIX PROGS). THIS
FRONT BRINGS MORE DRY AIR IN FOR A COUPLE OF DAYS THURSDAY AND
FRIDAY WITH ONLY ISOLATED AFTERNOON TSRA.
GOING INTO THE EXTENDED...CENTRAL CONUS UPPER ANTICYCLONE STARTS TO
BREAK DOWN FRIDAY AND GETS SHOVED SWWD TOWARD THE FOUR CORNERS
REGION ON SATURDAY. A STRONG UPPER SHORTWAVE THEN TOPS THE RIDGE
AND BEGINS DIGGING TOWARD THE TN VALLEY FOR SUNDAY WHEN AN ORGANIZED
ROUND OF CONVECTION SHOULD MATERIALIZE FOR THE LOWER MS VALLEY. 12Z
AVN EXTENSION HAS TRENDED STRONGER THAN 00Z GFS AND HAS SOME SUPPORT
FROM THE ENSEMBLES...UK AND NOGAPS CONCUR WITH ECMWF AND CANADIAN
WEAKER THAN THE OTHERS.
PRELIM NUMBERS
JAN 73/93/72/94/70 73143
MEI 72/94/71/95/69 53143
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
In the hours before
Special weather statement, Aug 5, 2:11 PM CST, 2 hours 49 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
311 PM CDT MON AUG 05 2002
...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA
TONIGHT.
THE REMANTS OF TROPICAL DEPRESSION BERTHA WILL RESULT IN
SCATTERED TO NUMEROUS SHOWERS AND PATCHES OF RAIN OF RAIN OVER
THE AREA TONIGHT. THERE WILL BE SOME THUNDERSTORMS TONIGHT BUT
THEY ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
...FLOODING...
AT LATE AFTERNOON THE CENTER OF WHAT REMAINS OF TROPICAL
DEPRESSION BERTHA WAS OVER SOUTHWEST MISSISSIPPI AND WAS SLOWLY
MOVING TO THE WEST NORTHWEST. WHILE THERE WILL BE RAINFALL OVER
MUCH OF THE COUNTY WARNING AREA TONIGHT THE HEAVIEST RAINFALL
WILL BE NEARER THE CENTER OF THE DECAYING DEPRESSION.
RAINFALL OF UP TO THREE INCHES IS POSSIBLE OVER
LAWRENCE...LINCOLN...FRANKLIN...ADAMS...COPIAH AND JEFFERSON
COUNTIES IN MISSISSIPPI AND CATAHOULA...CONCORDIA...TENSAS AND
FRANKLIN PARISHES IN LOUISIANA. THIS AMOUNT OF RAINFALL WILL
CAUSE LOCALIZED FLOODING OF LOW LYING AREAS AND PONDING ON STEETS
AND ROADWAYS.
RESIDENTS SHOULD BE ALERT FOR RAPIDLY CHANGING CONDITIONS. WHERE
HEAVY RAINFALL OCCURS...CREEKS AND STREAMS MAY RISE QUICKLY. DO
NOT DRIVE INTO STANDING WATER.
ACTIVIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONEL
MAY BE REQUIRED IN THE AREAS OF HEAVIER RAINFALL.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Marion
- When
- August 5, 5:00 PM CST to 7:30 PM CST
- Where
- Marion County, Countywide
- Property damage
- $7,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.231, -89.822 (the zone’s center; the record gives no point)
Heavy rainfall, associated with a thunderstorm, washed out East Reservoir Road. Water was also reported across several other roads in the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 5, 20021 death · 1 event
- Lightning Strikes in Maine, August 5, 20021 injured · $100,000 · 2 events
- Flash Flood in Colorado, August 5, 2002$100,000 · 1 event
- Flash Flooding and Damaging Wind in Arizona, August 5, 2002$75,000 · 69 kt wind · 3 events
- Flash Flood in Mississippi, August 5, 2002$50,000 · 1 event
- Flash Flood in Colorado, August 5, 2002$50,000 · 1 event
- Damaging Winds in Tennessee, August 5, 2002$45,000 · 2 events
- Lightning Strike in New Jersey, August 5, 20021 injured · $30,000 · 1 event
- Flash Flood and Hail in Colorado, August 5, 20022 injured · 1.75 in hail · 9 events
- Hail and Damaging Winds in Maryland, August 5, 2002$24,000 · 0.88 in hail · 6 events
- Lightning Strike in Alabama, August 5, 20022 injured · 1 event
- Damaging Winds and Lightning Strike in Florida, August 5, 2002$15,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317149.